Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

December 11, 2021Bolivar County, Mississippi

NWS Jackson, MS issued this special weather statement at Dec 11, 2021, 2:02 AM CST for Bolivar County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 2:02 AM CST (08:02 UTC)
Expired
Dec 11, 2021, 3:00 AM CST
In force
58 min
Issued by
NWS Jackson, MS
Hail
0.25 in
Wind
50

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 161 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
4.8
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS84 KJAN 110802
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
202 AM CST Sat Dec 11 2021
 
MSZ018-019-110900-
Sunflower MS-Bolivar MS-
202 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northeastern
Sunflower and Bolivar Counties through 300 AM CST...

At 202 AM CST, Doppler radar was tracking strong thunderstorms along 
a line extending from Elaine to near Dumas. Movement was east at 55 
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cleveland, Ruleville, Shelby, Drew, Rosedale, Parchman, Mound Bayou,
Renova, Boyle, Benoit, Gunnison, Jersey Point, Deeson, Rome,
Merigold, Duncan, Beulah, Pace, Alligator and Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 500 AM CST for north central
and northwestern Mississippi.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3363 9045
      3360 9113 3368 9123 3368 9103 3373 9115
      3378 9113 3378 9099 3385 9107 3393 9101
      3397 9109 3396 9097 3402 9099 3409 9087
      3411 9094 3412 9095
TIME...MOT...LOC 0802Z 262DEG 47KT 3432 9084 3370 9143 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Dec 11, 12:22 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 11, 12:22 AM CST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1222 AM CST Sat Dec 11 2021

.UPDATE...

Updated for 06Z aviation discussion.

&&

.AVIATION...

06Z TAF discussion:

Sustained southerly winds around 15 to 20 kts at many sites to
begin the period, with gusts into the 25 to 30 kt range possible
before a cold front brings a wind shift to northwesterly winds as
well as a line of SHRA and TSRA. Ceilings should be mainly in the
MVFR range, although more variable ceilings could occur near any
showers or storms. Eventually expect improvements to VFR
conditionslater in the period after the cold front and
accompanying rain move southeast. /NF/

&&

.DISCUSSION...

Regional radars indicated two lines of storms across Arkansas. The
main band that was bisecting the state from southwest to northeast
had made little eastward progress over the last few hours but the
second band across northwest Arkansas indicative of the main
forcing, will overtake the the main band and push into our
northwest most zones after 1 AM. Severe storms capable of damaging
wind gusts and tornadoes will be possible with this band of storms
and the main area at risk remains the are generally northwest of
the Natchez Trace. This band of storms was well ahead of the cold
front and will likely only be near the Natchez Trace by sunrise
and take until noon Saturday to push southeast of our CWA. Local
radars were not showing much activity at mid evening so have
lowered pops until the band moves into the northwest. Overall,
little change to the current forecast was needed. /22/

Prior discussion below:

Tonight and Tomorrow:

The main concern for this period will be the expected severe weather
tonight and early tomorrow morning.

A surface low tracking across the Great Lakes will drag a trough
that will amplify as it enters the Lower MS Valley region. A cold
front associated with this trough will proved the lift and forcing
needed for tonight's severe weather activity. We were pretty much
capped this morning and afternoon but as that inversion breaks this
evening, it will be prime time for surface based storms developing.
Guidance indicates there could be up to 50kts of 0-3km bulk shear
this evening across the NW along with 30-35kts of 0-1km which
supports stronger updrafts with storms forming. With warm low level
moisture this is prime for sufficient instability and surface based
thunderstorms. Storms entering the warm sector out ahead and along
the cold front are possible to become strong to severe. Deep-layer
southwesterly winds combined with strong vertical shear will support
supercell activity and the threat for a few strong tornadoes. The
main focus area for this is across the NW (MS Delta) hence SPC
issuing an 'Enhanced Risk' for that area. As storms continue to push
across the region the threat changes some. Severe storms will still
be possible however the main impacts transitions from strong
tornadoes to isolated tornadoes possible and damaging winds thus SPC
has placed a 'Slight' and 'Marginal'Risk across central and east MS.
Though robust convection is possible, the main storm mode will be
QLCS(Linear).

Storms will continue from west to east through the over night hours
into early Saturday morning. By late morning, the line of severe
storms will be along and just east of the I-55 corridor. The cold
front should just start to enter our CWA from the west early
Saturday morning. Winds will be gusty ahead of the front and also
along the line of storms. By the afternoon, lingering rain showers
will exists with the chance of storms across the south east but the
threat for severe will be less by then. However, damaging winds will
still be possible.

While showers continue across the southeast during mid-day, the
front will make its transition through the region filtering drier
and cooler temperatures behind it. Showers and storms should clear
the Pine Belt region by early evening. /JNE/

Saturday Night into Friday:

This can best be described by cool and seasonal to start,
followed by a warming trend with unseasonable warmth expected from
Tue- Fri.

Starting in the Sat night period, our area will be in the wake of
the cold front with just lingering light precip over the SE
corridor. All of that should exit our area by 8-9pm. Much cooler
and drier air will follow and last for Sunday into Monday. Both
mornings will see lows in the 30s. Sunday highs will be around
normal for Dec 12 with upper 50s to lower 60s.

Monday will be a transition day. Building upper level ridging will
allow for the surface high center to more E of our region. This will
result in return flow in the lower 5-10 kft. Mid 60s to lower 70s
are expected. A larger temp jump is anticipated for Tue afternoon
with more mid/upper 70s and then each day seeing a range in the 75-
80 degree range. Some records may be reached during this time as
well. Clouds and low level moisture will be on the increase through
next week. One thing we may see each morning is low clouds and fog.
Some low end precip chances return for Thu, but all this looks to be
mostly warm adv type showers. Better precip potential may exist by
the weekend periods. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  70  36  59 /  81   6   0   0
Meridian      69  72  37  58 /  78  22   0   0
Vicksburg     65  67  35  59 /  50   2   0   0
Hattiesburg   69  75  40  61 /  78  38   0   0
Natchez       66  69  38  59 /  68   8   0   0
Greenville    57  62  33  55 /  18   1   0   0
Greenwood     61  67  34  57 /  39   1   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/JNE/CME
Hazardous weather outlook, Dec 10, 5:03 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson MS
503 PM CST Fri Dec 10 2021

ARZ074-075-MSZ018-019-025-034-035-112130-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late tonight into early Saturday morning

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This evening

Severe thunderstorms capable of producing tornadoes and damaging
wind gusts are possible late tonight into early Saturday morning.
Strong tornadoes are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wind gusts up to around 35 mph will be possible this afternoon and
evening. Weak trees and limbs may break and fall, and driving high
profile vehicles could be difficult.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ028-029-032-036-037-042>044-048-053-059-060-112130-
Catahoula-Tensas-Concordia-Montgomery-Webster-Choctaw-Holmes-
Attala-Yazoo-Madison MS-Leake-Hinds-Claiborne-Jefferson-Adams-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late tonight through Saturday morning

Severe thunderstorms capable of tornadoes and damaging wind gusts
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

MSZ030-031-033-038-039-112130-
Clay-Lowndes-Oktibbeha-Winston-Noxubee-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Saturday morning

Severe thunderstorms capable of tornadoes and damaging wind gusts
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ007>009-015-023-MSZ040-041-112130-
Morehouse-West Carroll-East Carroll-Richland-Franklin LA-
Issaquena-Sharkey-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late tonight through early Saturday morning

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This evening

Severe thunderstorms capable of tornadoes and damaging wind gusts
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wind gusts up to around 35 mph will be possible this afternoon and
evening. Weak trees and limbs may break and fall, and driving high
profile vehicles could be difficult.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ045-046-049>052-054>058-061>066-072>074-112130-
Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-
Smith-Jasper-Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late tonight into Saturday morning

Isolated severe thunderstorms capable of damaging wind gusts are
possible. Tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ016-MSZ047-112130-
Madison LA-Warren-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Late tonight into early Saturday morning

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This evening

Isolated severe thunderstorms capable of damaging wind gusts are
possible. Tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wind gusts up to around 35 mph will be possible this afternoon and
evening. Weak trees and limbs may break and fall, and driving high
profile vehicles could be difficult.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

MSZ026-112130-
Grenada-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late tonight into early Saturday morning

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This evening

Severe thunderstorms capable of producing tornadoes and damaging
wind gusts are possible late tonight into early Saturday morning.
Strong tornadoes are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wind gusts up to around 35 mph will be possible this afternoon and
evening. Weak trees and limbs may break and fall, and driving high
profile vehicles could be difficult.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

MSZ027-112130-
Carroll-
503 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late tonight into early Saturday morning

Severe thunderstorms capable of producing tornadoes and damaging
wind gusts are possible late tonight into early Saturday morning.
Strong tornadoes are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 11, 1:59 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
159 AM CST Sat Dec 11 2021

ARZ074-LAZ007-110900-
Ashley AR-Morehouse LA-
159 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Ashley County in
southeastern Arkansas and northwestern Morehouse Parishes through 300
AM CST...

At 158 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Monticello to near Strong. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bastrop, Crossett, Hamburg, Wilmot, North Crossett, West Crossett,
Portland, Montrose, Parkdale, Fountain Hill, Berlin, Beekman, Galion,
Jones, Old Milo, Snyder, Mer Rouge and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Arkansas...and northeastern Louisiana.

&&

LAT...LON 3315 9211 3319 9214 3328 9204 3331 9198
      3335 9199 3338 9196 3339 9199 3339 9146
      3312 9146 3264 9192 3266 9191 3266 9194
      3271 9197 3271 9204 3269 9205 3284 9206
      3287 9208 3301 9207 3309 9214
TIME...MOT...LOC 0758Z 269DEG 41KT 3334 9207 3273 9263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DL
Special weather statement, Dec 11, 2:02 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
202 AM CST Sat Dec 11 2021

MSZ018-019-110900-
Sunflower MS-Bolivar MS-
202 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northeastern
Sunflower and Bolivar Counties through 300 AM CST...

At 202 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Elaine to near Dumas. Movement was east at 55
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Ruleville, Shelby, Drew, Rosedale, Parchman, Mound Bayou,
Renova, Boyle, Benoit, Gunnison, Jersey Point, Deeson, Rome,
Merigold, Duncan, Beulah, Pace, Alligator and Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for north central
and northwestern Mississippi.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3363 9045
      3360 9113 3368 9123 3368 9103 3373 9115
      3378 9113 3378 9099 3385 9107 3393 9101
      3397 9109 3396 9097 3402 9099 3409 9087
      3411 9094 3412 9095
TIME...MOT...LOC 0802Z 262DEG 47KT 3432 9084 3370 9143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:52 AM CSTSpecial Weather StatementJANWashington38 min
Dec 11, 3:27 AM CSTSpecial Weather StatementJANGrenada, Humphreys, Leflore, Sunflower, Washington63 min
Dec 11, 5:10 AM CSTSpecial Weather StatementJANChoctaw, Montgomery, Webster50 min
Dec 11, 5:56 AM CSTSpecial Weather StatementJANChoctaw, Clay, Lowndes, Oktibbeha79 min
Dec 11, 1:59 AM CSTSpecial Weather StatementJANMorehouse61 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.